Tuesday, 7 December 2010

Study Finds Children's Medicine Dosages Can Be Irregular, Confusing

This week, the Journal of the American Medical Association released a study which shows that dosages for children's medications involved inconsistencies and irregularities that could increase the risk of an over dosage or other injuries.

The study examined several popular brands of cold, cough, energy, allergy medicines, painkillers and antipyretic medicines for children below the age of 12. They examined a total of 200 products. They found that approximately 25% of these products failed to include a measuring device, like a dropper. The remaining products that came with measuring devices contained at least one inconsistency between the dosage instructions printed on the labels and the measuring device. In one particular case, a product had a label that calls for a teaspoon dosage, while the measuring cup included with the product was marked in milliliters.

Pediatricians prescribe medications based on a child's weight. However, when parents at home try to use a teaspoon to measure the right amount of dosage, it can lead to dramatic fluctuations in dosage. This can actually be dangerous. In the absence of accurate measuring devices and consistency, parents will try to figure out the dosage themselves with serious consequences.

The best thing you can do as a parent to prevent the risk of an overdose, is to ask your doctor for clear instructions about the dosage. Don't be embarrassed about asking questions. Ask your pharmacist to give you clear instructions too. Compare your doctor’s and pharmacist’s instructions - they should be identical. California pharmaceutical negligence lawyers know that doctors advise using a syringe to deliver medications - these have clear markings, and are more precise. Avoid using household teaspoons and tablespoons to deliver medication - these make it hard to deliver the right dosage.

1 comment: